Alert archive / West Virginia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 46, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jun 1, 2008, 1:09 PM EDT for Jackson County, Wood County, West Virginia; Athens County, Meigs County, Ohio. It was in force for 51 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 1, 2008, 1:09 PM EDT (17:09 UTC)
- Expired
- Jun 1, 2008, 2:00 PM EDT
- In force
- 51 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
Counties Athens County, OH, Meigs County, OH, Jackson County, WV, Wood County, WV
The radar
The Charleston,WV radar (KRLX), 93 km from the middle of the area, began a volume at 17:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 1:10 PM EDT | HAIL 0.88 | Mineral Wells, WV | |
| Jun 1, 1:18 PM EDT | HAIL 1 | Mineral Wells, WV | EVENT OCCURRED BETWEEN 103 PM 06/01/2008 AND 118 PM 06/01/2008 |
| Jun 1, 1:20 PM EDT | HAIL 0.88 | 6 Se Athens, OH |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.2 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 146 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 1527 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRLX 011710
SVRRLX
OHC009-105-WVC035-107-011800-
/O.NEW.KRLX.SV.W.0046.080601T1709Z-080601T1800Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
109 PM EDT SUN JUN 1 2008
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN JACKSON COUNTY IN WEST VIRGINIA...
SOUTHWESTERN WOOD COUNTY IN WEST VIRGINIA...
SOUTHEASTERN ATHENS COUNTY IN SOUTHEAST OHIO...
THIS INCLUDES THE CITY OF COOLVILLE...
NORTHEASTERN MEIGS COUNTY IN SOUTHEAST OHIO...
THIS INCLUDES THE CITY OF FORKED RUN STATE FOREST...
* UNTIL 200 PM EDT
* AT 108 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED 6 MILES WEST OF TUPPERS PLAINS...OR
ABOUT 10 MILES WEST OF COOLVILLE...AND MOVING SOUTHEAST AT 28 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
TUPPERS PLAINS AND 7 MILES SOUTHWEST OF COOLVILLE BY 120 PM EDT...
FORKED RUN STATE FOREST BY 130 PM EDT...
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3925 8172 3922 8172 3924 8168 3922 8153
3910 8151 3904 8158 3899 8152 3889 8159
3912 8212 3929 8202
TIME...MOT...LOC 1709Z 295DEG 25KT 3917 8196
$$
25What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 10:40 AM EDT, 2 hours 29 minutes earlier.
Area forecast discussion, Jun 1, 10:40 AM EDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 1040 AM EDT SUN JUN 1 2008 .SYNOPSIS... UPPER AIR DISTURBANCES AND LINGERING MOISTURE MAY TRIGGER BRIEF SHOWERS OR THUNDERSTORMS TODAY. HIGH PRESSURE AND DRY WEATHER FOR MONDAY. WARM FRONT AND MUGGY AIR MOVES IN ON TUESDAY. && .NEAR TERM /THROUGH TONIGHT/... WITH WEST TO NORTHWEST FLOW ALOFT...STILL WATCHING SEVERAL WEAKER SHORTWAVES MOVING QUICKLY THROUGH THE FLOW. THESE WAVES WILL HELP TO ENHANCE THE DEVELOPING DAY TIME HEATING CU FIELDS...BUT STILL SHOULD ALLOW FOR A GOOD DEAL OF SUN TO PEAK THROUGH. ACROSS THE COAL FIELDS STILL SEEING SOME CIRRUS FROM THE CONVECTION TO THE SOUTH...BUT THIS SHOULD SLIDE THROUGH THE REGION BY EARLY AFTERNOON LEAVE THEM WITH JUST THE ENHANCE CU FIELD AS WELL. HAVE KEPT THE ISOLATED CHANCE OF AN AFTERNOON TSTORM TODAY AND THIS EVENING WITH THESE SHORTWAVES. BUT WITH THE LACK OF DEEP MOISTURE...NOT ANTICIPATING WIDESPREAD COVERAGE OR VERY HEAVY PRECIPITATION WITH ANY OF THESE SHOWERS THAT DO DEVELOP. THE FORECAST HIGH TEMPERATURES LOOK REASONABLE SO WILL LEAVE THEM AS IS FOR NOW. OVERNIGHT TONIGHT THE NEW MODEL RUNS REALLY DRY UP THE MOISTURE ACROSS THE REGION AS HIGH PRESSURE SETTLES OVER THE REGION. THIS SHOULD ALLOW FOR MAINLY CLEAR SKY AND THESE CONDITIONS SHOULD CARRYOVER INTO MONDAY. && .SHORT TERM /MONDAY THROUGH WEDNESDAY/... MAIN CHANGES TO THESE PERIODS WERE TO INCREASE POPS TUESDAY AFTERNOON INTO WEDNESDAY AS CWA RESIDES NEAR FRONT AND LOW PRESSURE WAVE. OVERALL TRIED TO KEEP POPS HIGHER FURTHER S THAN AT FIRST GLANCE AT 00Z MODELS. THINKING PCPN WILL FAVOR SOUTHERN SIDE OF WARM FRONT WITH BACK BUILDING DOWN THE OHIO RIVER VALLEY. DEW POINTS COULD REACH 70 DEGREES IN LOWLANDS WITH PRECIPITABLE WATER AROUND 2 INCHES. INTRODUCED A HAZARD FOR THE POSSIBILITY OF REPETITIVE SHOWERS AND A FLOOD THREAT FOR TUESDAY AFTERNOON THROUGH WEDNESDAY...EXCEPT IN SW VA AND EXTREME SRN WV. WETTEST AREAS ARE IN SE OHIO AND NRN WV. BUT WE ARE NOW IN METEOROLOGICAL SUMMER...SO WOULD NEED OVER 2 INCHES OF RAIN TO START A REAL CONCERN. LOOKING BACK AT MONDAY...SOME CU MAY TRY TO BUILD IN AFTERNOON OVER SE OHIO AND NE KY...BUT LEFT POPS AOB 14 PCT FOR NOW. TIMING THE INITIAL PCPN WITH WARM FRONT TOUGH. 00Z NAM FASTER...BUT WILL NOT JUMP ON THAT. WILL TRY TO HOLD POPS DOWN THRU MONDAY NIGHT...BEFORE RAMPING UP SW TO NE TUESDAY. OF COURSE...MAXIMUM TEMPERATURES ON TUESDAY AND WEDNESDAY WILL BE DEPENDENT ON TIMING AND DURATION OF THE SHOWERS. && .LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/... ONCE AGAIN...HPC PREFERS THE ECMWF FOR DETAILS IN THIS PERIOD. THE MAIN FEATURE TUESDAY AND WEDNESDAY WILL BE A FLATTENING OF THE UPPER RIDGE OVER OUR AREA...ALLOWING AN EAST TO WEST QUASISTATIONARY FRONTAL SYSTEM TO DEVELOP ALONG THE SOUTHERN EDGE OF THE WESTERLIES. THIS SETS UP BY TUESDAY MORNING...AND PERSISTS INTO WEDNESDAY BEFORE THE LAST OF A SERIES OF SHORT WAVES TRAVERSES ALONG THIS BOUNDARY. THE GFS IS AN OUTLIER IN SETTING UP THIS BOUNDARY FURTHEST NORTH...SO PREFER THE BOUNDARY ACROSS OUR NORTHERN PORTION OF OUR AREA PER ECMWF. DEEP MOISTURE INFLOW WITH THE GULF WIDE OPEN...THERE IS A GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS...ESPECIALLY ACROSS THE NORTHERN HALF OF OUR AREA. EXPECT ABOVE NORMAL TEMPS SOUTH OF THE BOUNDARY OVER CENTRAL AND SOUTHERN SECTIONS...CLOSER TO NORMAL ACROSS THE NORTH WITH MORE CLOUDS AND PRECIP. PRECIP WINDS DOWN LATER WEDNESDAY WITH THE DEPARTING SHORT WAVE...ALONG WITH A SLOW DISSIPATION OF THE FRONT AS STRONG HIGH PRESSURE ALOFT BUILDS OVER THE AREA. AGAIN...PREFER THE STRONGER AND MORE AMPLIFIED ECMWF WITH THIS SUMMER LIKE FEATURE SETTING UP FOR THE REMAINDER OF THE WORKWEEK. BERMUDA HIGH KEEPS LOW LEVEL MOISTURE PUMPING INTO THE AREA WITH WELL ABOVE NORMAL TEMPS FOR THE END OF THE WORKWEEK...BUT DEVELOPING CAP ALOFT WILL LIMIT DIURNAL CONVECTION TO WIDELY SCATTERED AT BEST. && .AVIATION /15Z SUNDAY THROUGH THURSDAY/... 12Z SUNDAY THRU 12Z MONDAY... WAVE ALONG OLD FRONTAL BOUNDARY GENERATING SHRA AND A COUPLE OF TSRA FOR THE NEXT FEW HOURS...MVFR VISIBILITIES AT WORST FOR THE MOST PART. EXPECTING SCT-BKN VFR CU FROM MIDMORNING ON. MOISTURE-STARVED BOUNDARY WILL TRY TO SINK SOUTH THIS AFTERNOON... ONLY ISOLATED CONVECTION EXPECTED WITH IT AT MOST. MAINTAINED CB MENTION IN TAFS. WHATEVER CONVECTION THERE IS DISSIPATES THIS EVENING. CLOUDS CLEAR BY 06Z AS HIGH PRESSURE MOVES IN. A ROUND OF VALLEY FOG APPEARS POSSIBLE OVERNIGHT...IFR POSSIBLE AT EKN/48I/I46 AT LEAST. AVIATION OUTLOOK /AFTER 12Z MONDAY/...NO SIGNIFICANT WEATHER EXPECTED. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...KTB/CL NEAR TERM...ESS SHORT TERM...KTB LONG TERM...JMV AVIATION...CL
Hazardous weather outlook, Jun 1, 3:00 AM EDT, 10 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 300 AM EDT SUN JUN 1 2008 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-027>032- 037>040-046-047-020700- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON- JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT- CALHOUN-RITCHIE-DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 300 AM EDT SUN JUN 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY HEAVY RAIN FROM SHOWERS AND THUNDERSTORMS ARE POSSIBLE TUESDAY AFTERNOON THROUGH WEDNESDAY. RAINS OF OVER 2 INCHES WOULD BE NEEDED TO CAUSE FLASH FLOOD CONCERNS ON SMALL STREAMS. YET...REPETITIVE SHOWERS COULD FALL OVER THE SAME STREAM BASINS...SO THE FLOOD HAZARD EXISTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ003-004-WVZ024>026-033>036-020700- DICKENSON-BUCHANAN-MINGO-LOGAN-BOONE-MCDOWELL-WYOMING-RALEIGH- FAYETTE- 300 AM EDT SUN JUN 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KTB
In the hours before
Local storm report, Jun 1, 8:57 AM EDT, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
857 AM EDT SUN JUN 1 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0633 PM HAIL SHINNSTON 39.39N 80.27W
05/31/2008 U0.25 INCH HARRISON WV PUBLIC
EVENT OCCURRED BETWEEN
618 PM 05/31/2008 AND 633 PM 05/31/2008
0634 PM HAIL SHINNSTON 39.39N 80.27W
05/31/2008 U0.25 INCH HARRISON WV PUBLIC
EVENT OCCURRED BETWEEN
619 PM 05/31/2008 AND 634 PM 05/31/2008
0647 PM HAIL SHINNSTON 39.39N 80.27W
05/31/2008 U0.75 INCH HARRISON WV PUBLIC
EVENT OCCURRED BETWEEN
632 PM 05/31/2008 AND 647 PM 05/31/2008
0652 PM HAIL SHINNSTON 39.39N 80.27W
05/31/2008 U0.75 INCH HARRISON WV PUBLIC
EVENT OCCURRED BETWEEN
637 PM 05/31/2008 AND 652 PM 05/31/2008
&&
NNNNSpecial weather statement, Jun 1, 12:50 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 1250 PM EDT SUN JUN 1 2008 OHZ075-076-WVZ009-017-011730- ATHENS OH-WASHINGTON OH-WIRT WV-WOOD WV- 1250 PM EDT SUN JUN 1 2008 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 1250 PM EDT...A STRONG THUNDERSTORM WAS OVER COOLVILLE IN ATHENS COUNTY...WITH ANOTHER STORM EAST OF COOLVILLE IN WOOD COUNTY WV...MOVING EAST AT 26 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE... DAVISVILLE...WALKER...GREENCASTLE...FREEPORT...LITTLE HOCKING AND BELPRE. WIND GUSTS TO 40 MPH MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Local storm report, Jun 1, 12:56 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1256 PM EDT SUN JUN 1 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1256 PM HAIL MINERAL WELLS 39.16N 81.53W
06/01/2008 U0.88 INCH WOOD WV PUBLIC
&&
NNNNLocal storm report, Jun 1, 1:01 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
101 PM EDT SUN JUN 1 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
103 PM HAIL MINERAL WELLS 39.16N 81.53W
06/01/2008 U0.50 INCH WOOD WV PUBLIC
&&
NNNNThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 1:03 PM EDT | Severe Thunderstorm Warning | RLX | Ritchie, Wirt, Wood | 27 min |
| Jun 1, 1:29 PM EDT | Severe Thunderstorm Warning | RLX | Barbour | 31 min |
| Jun 1, 1:31 PM EDT | Severe Thunderstorm Warning | RLX | Barbour, Harrison, Taylor | 59 min |
| Jun 1, 1:39 PM EDT | Severe Thunderstorm Warning | RLX | Braxton, Calhoun, Gilmer, Lewis, Ritchie, Wirt | 51 min |
| Jun 1, 1:52 PM EDT | Severe Thunderstorm Warning | RLX | Calhoun, Gilmer, Jackson, Roane, Wirt | 53 min |
| Jun 1, 2:23 PM EDT | Severe Thunderstorm Warning | RLX | Braxton, Calhoun, Gilmer, Lewis, Upshur, Webster | 67 min |
| Jun 1, 2:45 PM EDT | Severe Thunderstorm Warning | RLX | Pocahontas, Randolph, Upshur, Webster | 60 min |
| Jun 1, 3:20 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Lincoln, Putnam | 40 min |
| Jun 1, 3:49 PM EDT | Severe Thunderstorm Warning | RLX | Kanawha | 41 min |
| Jun 1, 4:56 PM EDT | Severe Thunderstorm Warning | RLX | Fayette | 34 min |
| Jun 1, 6:21 PM EDT | Severe Thunderstorm Warning | RLX | McDowell, Wyoming | 28 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2008Severe Thunderstorm Warnings in Ohio, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.